Alabama, 2025

Drought in Alabama, September 2 to 21, 2025

September 2 to 21, 2025 · NWS BMX · 1 event in 1 county or zone

A dry period during the late summer resulted in Severe (D2) drought conditions developing in Marengo County by early September. Dry weather persisted and some northern areas of the county were upgraded further to Extreme (D3) conditions by the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A dry period during the late summer resulted in Severe (D2) drought conditions developing in Marengo County by early September. Dry weather persisted and some northern areas of the county were upgraded further to Extreme (D3) conditions by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 1, 5:39 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Sep 1, 5:39 PM CST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
639 PM CDT Mon Sep 1 2025

...New AVIATION...

.SHORT TERM...
(This evening through Tonight)
Issued at 403 PM CDT MON SEP 1 2025

Small afternoon update to increase PoP's based on the current
radar coverage. While there is still uncertainty on how long these
showers will hang on, I didn't want to risk them sneaking into an
area with no rain in the forecast.

/44/

Previous short-term discussion:
(This evening through Tuesday)
Issued at 245 PM CDT MON SEP 1 2025

This afternoon, upper disturbances through the NW flow interacting
with a weak inverted surface trough will allow for some isolated
to scattered shower activity this afternoon in the NW 1/3 of C
AL. A few thunderstorms are possible, but most of will likely be
just showers. For the remainder 2/3rds of C AL, lower dew points
will allow for hot but not as humid conditions. Convection will
continue off/on into the overnight hours into Tuesday. Although it
should spread a little more SEWD into the area, much of the SE
1/2 of the area should remain rainfree as activity should
deteriorate as it moves away from the better energy.

08

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 245 PM CDT MON SEP 1 2025

We do have a few changes with the extended. Look for only low to
moderate rain chances for Tuesday night through mid week across
the NRN half of C AL as we are scraped by upper disturbances with
only meager available moisture. Guidance is trending drier with
the midweek system and confidence is lower that we will have
enough moisture for showers/tstorms across the SRN half of C AL
now for Wed. Beyond that for the remainder of the extended,
guidance continues to indicate a reinforcing front to move through
the area Thursday (low rain chances N) and possibly again on
Saturday (mainly dry). These two fronts should help to keep the
overnight temperatures down some with a still hot, but not humid,
airmass expected for next weekend. 50s dew points are possible
behind the second system for many by Sunday, except maybe the far
SE counties.

08

Previous long-term discussion:
(Tuesday night through next Sunday)
Issued at 1242 AM CDT MON SEP 1 2025

A shortwave will move into the Lower MS River Valley on Wednesday.
Mid-level moisture will be lacking so that should keep rain coverage
from becoming widespread, but scattered showers and a few storms
will be possible area-wide. A cold front will pass through the area
on Thursday with yet another frontal passage expected over the
weekend, possibly early next week. Doesn't appear that mid-level
moisture will ever rebound behind the first shortwave, so precip
along the frontal boundaries looks limited to scattered coverage at
most, but PoPs could increase as we get closer. Temperatures towards
the end of the week have also trended warmer in the most recent
updates with some communities reaching the low 90s from Thursday
through Saturday. Humidity values remain seasonably low and could
trend even lower behind the frontal passage this weekend.

86/Martin

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT MON SEP 1 2025

Showers may linger overnight, with KBHM carrying PROB30 groups
for SHRA overnight. Additional showers are possible, but
confidence was not high enough to introduce further rain chances
at this time. Beyond that, VFR conditions are anticipated for the
entire TAF period.

/44/

&&

.FIRE WEATHER...

MinRH values will range from 40-55% this afternoon with chances
for isolated to scattered showers across northern portions of the
area through Wednesday associated with shortwave activity.
Moisture values will remain relatively steady for the next few
days, and will be above critical thresholds. There are no fire
weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  83  62  85 /  20  20  30  40
Anniston    62  83  63  85 /  20  20  10  30
Birmingham  66  85  65  86 /  30  30  20  30
Tuscaloosa  67  87  66  88 /  20  20  20  30
Calera      65  86  65  87 /  20  20  10  30
Auburn      63  84  64  85 /  10  10  10  10
Montgomery  64  87  64  90 /  10  10  10  10
Troy        62  86  62  88 /   0  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...02
LONG TERM....08
AVIATION.../44/
Hazardous weather outlook, Sep 1, 12:20 AM CST, 23 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
120 AM CDT Mon Sep 1 2025

ALZ011>015-017>050-020930-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
120 AM CDT Mon Sep 1 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Marengo

When
September 2, 12:00 AM CST to September 21, 12:00 AM CST
Where
Marengo forecast zone
Reported by
Drought Monitor
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Much of the county was upgraded to D2 (Severe) level drought in early September. By the end of the month, some northern areas of the county were upgraded further to Extreme (D3) conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282574.